Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Pittsburgh, PA

April 26, 2011Fayette County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 26, 2011, 4:44 PM EDT for Fayette County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2011, 4:44 PM EDT (20:44 UTC)
Expired
Apr 26, 2011, 5:30 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:28 PM EDT, 16 minutes earlier.

Area forecast discussion, Apr 26, 4:28 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT TUE APR 26 2011

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY
WHEN A STRONG COLD FRONT WILL CROSS THE REGION. MILD TEMPERATURES
AHEAD OF THE FRONT WILL FALL BELOW NORMAL BEHIND IT FOR LATE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED STRONG THUNDERSTORMS AHEAD OF AREA OF SHOWERS ASSOCIATED
WITH SHORTWAVE WILL MOVING ACROSS OHIO VALLEY WILL CONTINUE INTO LATE
EVENING BEFORE A BRIEF LULL. EVENING UPDATE TO TWEAK POPS AND
TEMPERATURES BUT NO MAJOR CHANGES. UPDATED HWO FOR MODERATE RISK
OF SEVERE ON WEDNESDAY.

SURFACE LOW WILL MOVE INTO LOWER OHIO VALLEY WEDNESDAY SPREADING
ANOTHER ROUND OF SHOWERS AND STORMS ACROSS REGION. TEMPERATURES
WILL CONTINUE TO AVERAGE ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER TROF WILL BE MOVING EAST ACROSS THE OHIO VALLEY THROUGH
THURSDAY WITH SHOWERS AND STORMS, POTENTIAL SEVERE STORMS, AND THE
THREAT OF FLOODING ESPECIALLY LATER WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING. FRONT WILL SWEEP ACROSS REGION THURSDAY MORNING
WITH MUCH COOLER AIR AND A FEW SHOWERS IN THE AFTERNOON BELOW
CLOSED LOW ALOFT. UPPER LOW WILL GRADUALLY LIFT NORTHEAST WITH
LOWERING SHOWER CHANCES THURSDAY NIGHT INTO FRIDAY MORNING.
TEMPERATURES WILL COLL TO BELOW NORMAL THURSDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL EXTEND NORTH FROM THE SOUTHEASTERN UNITED
STATES...KEEPING CONDITIONS DRY SATURDAY INTO SATURDAY NIGHT. THE
00Z GEFS/12Z GFS BRINGS A COLD FRONT INTO THE FORECAST AREA BY
SUNDAY MORNING...BUT THIS IS MUCH FASTER THAN THE 00Z
CANADIAN/ECMWF. WILL STICK WITH THE SLOWER SOLUTION...SIMILAR TO
YESTERDAY/S FORECAST. THIS INTRODUCES POPS BY SUNDAY MORNING...AND
BRINGS THE FRONT THROUGH MONDAY NIGHT INTO TUESDAY MORNING. ONCE THE
COLD FRONT PASSES...HIGH PRESSURE WILL THEN BUILD INTO THE REGION
FROM THE PLAINS. TEMPERATURES SHOULD BE SEASONABLE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING AT
ALL PORTS...WITH MVFR/IFR CONDITIONS IN STORMS. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF THUNDERSTORMS. WINDS WILL DROP TO 5-10 KTS
OVERNIGHT...BUT WILL BECOME STRONG TOMORROW. TAFS OF 15G28KT COULD
BE ON THE CONSERVATIVE SIDE...WITH SOME MODELS SHOWING WIDESPREAD
35-40 KTS POSSIBLE. THIS COULD CAUSE CROSS WIND ISSUES ON SEVERAL
AREA RUNWAYS.

WAVE OF LOW PRESSURE FORMING ALONG A COLD FRONT WILL KEEP
RESTRICTIONS IN THE FORECAST INTO THURSDAY NIGHT. LESS CERTAINTY AS
TO WHETHER STRATUS AND SHOWERS WILL PERSIST THROUGH FRIDAY. HIGH
PRESSURE WILL BRING CLEAR WEATHER ON SATURDAY...WITH A COLD FRONT
LIKELY STAYING WEST OF THE FORECAST AREA FOR SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 26, 4:26 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT TUE APR 26 2011

PAZ014-020-021-029-031-WVZ021-022-272030-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-MARION-MONONGALIA-
426 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ023-041-272030-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER-
426 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-WVZ001>004-012-
272030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
426 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 26, 2:47 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT TUE APR 26 2011

OHZ059-069-PAZ029-031-075-WVZ004-012-021-022-261945-
BELMONT OH-FAYETTE PA-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA
WV-MONROE OH-WASHINGTON PA-WETZEL WV-
247 PM EDT TUE APR 26 2011

...THUNDERSTORMS WITH POTENTIALLY SEVERE WIND GUSTS AND HAIL...

THUNDERSTORMS WITH POTENTIALLY SEVERE WIND GUSTS AND HAIL TO MOVE
THROUGH THE FOLLOWING
COUNTIES...MONROE...BELMONT...FAYETTE...WASHINGTON...GREENE...
MARION...WETZEL...MONONGALIA AND MARSHALL...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTH OF FLY...MOVING
NORTHEAST AT 45 MPH. THERE WERE OTHER STRONG STRONG THUNDERSTORMS
MOVING NORTHEAST THROUGH WETZEL AND WESTERN MARION AND MONONGAHELA
COUNTIES WEST VIRGINIA.

BESIDES STRONG WINDS AND HAIL...THERE CAN BE A SHORT PERIOD OF HEAVY
RAIN AND FREQUENT LIGHTNING. BEWARE OF PONDED WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FLY...                PORTERS FALLS...      NEW MARTINSVILLE...
  HANNIBAL...           JACKSONBURG...        PINE GROVE...
  SMITHFIELD...         FOLSOM...             PROCTOR...
  CLARINGTON...         WILEYVILLE...         FAIRVIEW...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

WHEN THUNDERSTORMS THREATEN...ITS SAFEST TO GO INDOORS...PREFERABLY
IN A STRONG STRUCTURE TO BEST PROTECT YOURSELF FROM STRONG
THUNDERSTORM WINDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3948 8072 3955 8079 3956 8084 3959 8085
      3957 8090 3960 8094 3956 8101 3958 8108
      4002 8073 4002 7993 3945 8045 3947 8050
      3944 8051 3943 8055
Special weather statement, Apr 26, 3:01 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT TUE APR 26 2011

PAZ023-074-261915-
INDIANA PA-WESTMORELAND RIDGES PA-
301 PM EDT TUE APR 26 2011

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...INDIANA
AND WESTMORELAND RIDGES...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES EAST OF YELLOW CREEK STATE
PARK...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  YELLOW CREEK STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4063 7884 4043 7896 4040 7902 4061 7907
      4084 7881 4083 7880 4072 7880

AAS
Local storm report, Apr 26, 3:23 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     WILEYVILLE              39.63N  80.67W
04/26/2011                   WETZEL             WV   911 CALL CENTER

            TREES DOWN IN WILEYVILLE AND ALSO ALONG ROUTE 20

&&

EVENT NUMBER PBZ1100673

TGREEN
Special weather statement, Apr 26, 3:43 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT TUE APR 26 2011

MDZ001-PAZ009-014>016-020>023-029-031-073>076-WVZ021>023-041-
262145-
GARRETT-FOREST-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...TIONESTA...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...WAYNESBURG...FAIRDALE...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...
CONNELLSVILLE...POINT MARION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
343 PM EDT TUE APR 26 2011

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. WIND GUSTS TO 40 MPH...SMALL HAIL...AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THESE STORMS. SOME STORMS
MAY REACH SEVERE LEVELS INTO THE EVENING HOURS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM THIS EVENING OR
UNTIL THE WATCH IS CANCELED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 26, 4:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     STAR JUNCTION           40.06N  79.76W
04/26/2011                   FAYETTE            PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1100674

TGREEN
Local storm report, Apr 26, 4:28 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GREENSBURG              40.30N  79.54W
04/26/2011  E0.88 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100675

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:16 AM EDTSpecial Weather StatementPBZClarion, Venango44 min
Apr 26, 8:47 AM EDTSpecial Weather StatementPBZForest43 min
Apr 26, 12:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington35 min
Apr 26, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler45 min
Apr 26, 2:15 PM EDTSpecial Weather StatementPBZClarion, Forest, Venango60 min
Apr 26, 2:20 PM EDTSpecial Weather StatementPBZWestmoreland40 min
Apr 26, 2:47 PM EDTSpecial Weather StatementPBZGreene58 min
Apr 26, 3:01 PM EDTSpecial Weather StatementPBZIndiana14 min
Apr 26, 3:02 PM EDTSevere Thunderstorm WarningPBZGreene43 min
Apr 26, 3:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland40 min
Apr 26, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland47 min
Apr 26, 5:16 PM EDTSevere Thunderstorm WarningPBZIndiana14 min
Apr 26, 12:31 PM EDTSpecial Weather StatementPBZBrooke, Ohio59 min
Apr 26, 6:16 PM EDTSpecial Weather StatementPBZTucker59 min
Apr 26, 6:51 PM EDTSpecial Weather StatementPBZTucker54 min
Apr 26, 7:03 PM EDTSevere Thunderstorm WarningPBZTucker42 min
Apr 26, 7:54 PM EDTSpecial Weather StatementPBZTucker51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.